1. Guest, the 'News in Brief' for the week beginning 28th November 2022 is here.
    Dismiss Notice
  2. Welcome! To read the Core Purpose and Values of our forum, click here.
    Dismiss Notice

Antidepressant withdrawal syndrome and its management (slide presentation), 2022, Horowitz

Discussion in 'Other health news and research' started by Dolphin, Jun 15, 2022.

  1. Dolphin

    Dolphin Senior Member (Voting Rights)

    Messages:
    3,621
    hinterland, Jaybee00, MeSci and 3 others like this.
  2. Hutan

    Hutan Moderator Staff Member

    Messages:
    21,002
    Location:
    Aotearoa New Zealand
    That's a very clear pack of slides about an important topic.

    Hopefully a better understanding of the difficulty people can have withdrawing from antidepressants will stop doctors from prescribing these drugs to whoever comes through their door appearing a bit sad.

    Info from the slides:
    The body adjusts the number of serotonin receptors down while on the medication - it takes a long time to get back to normal. Good practice seems to involve reducing dosages over months. Guidance from the Royal College of Psychiatrists supports this:

    There can be physical symptoms including tremor, muscle weakness and muscle pains well as fatigue - resulting in people being diagnosed with MUS (and CFS).

    It's noted that the withdrawal symptoms can be interpreted as a relapse of depression and anxiety and the patient can be told they need to be on the drugs for life (or a long time).

     
    Last edited: Jun 15, 2022
    Dolphin and Trish like this.
  3. Hutan

    Hutan Moderator Staff Member

    Messages:
    21,002
    Location:
    Aotearoa New Zealand
    It's great that there is a much better understanding of this issue now, but there must have been a lot of people whose lives were made much harder, or who even suicided, as a result of the faulty information that anti-depressants could always be stopped in less than a month and that side effects were mild and brief.

    I can't help but think it's the perfect product. A drug that makes it look as though the person has had a relapse of the very health issue that resulted in the drug being prescribed, every time the dosage is lowered. A captive market.
     
    JemPD, alktipping, Arnie Pye and 5 others like this.
  4. Solstice

    Solstice Senior Member (Voting Rights)

    Messages:
    580
    Same goes for benzo's. My GP was an idiot and put me on clonazepam for a week and a half with the message to half the dosage after, go on for a week and then quit. It was brutal. I don't know if the mechanisms are exactly similar, but they look like they could be.
     
    alktipping and Hutan like this.
  5. Suffolkres

    Suffolkres Senior Member (Voting Rights)

    Messages:
    1,361
    A Personal/professional perspective

    My interest and observations/research stretch back to the late 1990's, in fact before in 1985 when a friend worked for Glaxo as a scientist and offered to take part in a new drug trial in early 1980's.
    He became very unwell and committed suicide in 1985. Glaxo paid out family on a hefty insurance policy.....I suspect he was trialing SSRIs.

    I became aware of children being given it when I was in a Pupil Referral Unit early 1990s with access for planning and assessment to their educational/health files.

    The 1999 Guardian Supplement ( photo below) I still have by Sarah Boseley.

    In 2000 my son, diagnosed with ME, was encourage to take it to 'boost his energy".... by GP encourage I suspect by paediatrician.

    I was powerless to block it as he was by then 16, but hey, I was not medically trained and I was perceived as an interfering over anxious mother .... with strong views as well! Muchausen by P Fii....

    I suggested it would not help but would exacerbate his symptoms (allergy fatigue headaches etc) which proved to be the case, so GP- 'discontinued" it.

    At a later stage in 2001 it was asked to take citalopram, (then venlafaxine to which he had an immediate and severe reaction to a half dose of one tablet).
    Neither worked.
    In fact citalopram depressed his respiratory system and had really bade side effects, so much he felt he was suffocating.

    In 2001 after being exposed to these SSRIs and SSSRIs... he was exposed to permethrin Johnsons Raid, and an acute inhalation and poisoning occurred.( Stopped eating rashes Jaundice, tremors, leg weakness etc etc_ severe unrelenting acute anxiety like falling off a cliff)

    The terrible aftermath, double whammy of this, I believe together with sensitisation by the drugs cause classic symptoms of a "Serotonin Storm' now quite well document, but not them in 2001. https://www.webmd.com/depression/guide/serotonin-syndrome-causes-symptoms-treatments

    I learnt that valium -diazapan which a nurse suggested over 1 weekend, is the drug of choice in poisoning (like Sarin) and appears now to be recommended for acute adverse SSRI reactions( which can be life threatening).

    Desperate to seek some help and support, I attended lots of conferences ( on adverse reactions/Yellow Card system and withdrawal from prescribed medicines).

    I met Charles Medawar- Bought his book Medicines out of Control.
    Medicines Out of Control?: Antidepressants and the Conspiracy of Goodwill Paperback – 1 Oct. 2004

    by Charles Medawar (Author), Anita Hardon (Author)


    Met Professor David Healy; Harmatology: The new science of getting exactly the data you need—and making medical harms disappear......as well as lots of other great academics who painted a very different picture to that I have been sold.

    They gave me the confidence to fight for rights based on sound science and expert knowledge.
    Thanks Millie Kiev especially! (APRIL Charity)




    prozac2.jpg
     

    Attached Files:

    Wonko, hinterland and Lou B Lou like this.

Share This Page